Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 5, 2016Montgomery County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 5, 2016, 7:09 PM EDT for Montgomery County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 7:09 PM EDT (23:09 UTC)
Expired
Aug 5, 2016, 8:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 8 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS81 KRNK 052309
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI AUG 5 2016

VAZ014-017-022-033-060000-
MONTGOMERY-FLOYD-ROANOKE-FRANKLIN-
709 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PILOT...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
SHAWSVILLE...
AND PILOT.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3701 8045 3725 8044 3726 8005 3696 8000
TIME...MOT...LOC 2308Z 270DEG 24KT 3709 8035 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:11 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 4:11 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
411 PM EDT Fri Aug 5 2016

.SYNOPSIS...
An upper level disturbance will move east through the region
this evening, maintaining the threat for showers and
thunderstorms through sunset. A cold front is expected to
approach the area on Saturday before stalling over, or just to the
south of the region on Sunday. Additional showers and thunderstorms
will precede and accompany this front.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 400 PM EDT Friday...

Moisture laden airmass and weak short wave trough aloft will
contribute to numerous showers and embedded thunderstorms across
the forecast area through sunset. Afterwards, loss of daytime
heating will allow activity to weaken and diminish. Per tropical
nature of airmass, rain efficiency will certainly be high with
rain rates of up to 4 inches an hour. Unlike last few days where
cloud mean layer wind has been close to zero, the cloud layer mean
wind forecast through this evening is forecast to be closer to 15
kts which means individual storm cells will be transient. That
said, unless training of cells come into play, will hold off on
Flash Flood Watch headline, with the thinking any flooding will
be localized and can be handled with a special weather statement
or flood advisory where needed.

Once the shower activity diminishes this evening, models indicate
a break overnight with little or no precip threat after midnight.
If we do see any clearing, it will likely contribute to areas of
fog and stratus.

For Saturday will be watching the approach of a cold front. This
front is currently crossing the Ohio Valley and is associated with
its own shower/storm activity. Some of the models indicate debris
cloudiness and showers from this feature potentially reaching our
southeast WV counties by daybreak, but the greater threat will
come once we heat back up with increasing instability feeding new
development Saturday afternoon.

With cold front slated to arrive during peak heating Saturday
afternoon/evening, and PWATS surging back toward 2.0 inches
across much of the CWA by this time along with ample heating
boosting temperatures well into the 80s and even lower 90s
Piedmont, scattered to numerous thunderstorms are expected to
accompany the front. Instability parameters are fairly healthy and
suggest some potential for pulse severe, although the dynamics
overall are rather weak. A few pulse severe storms cannot be
ruled out in the 20Z/4PM to 02Z/10PM time frame Saturday
afternoon/evening. The freezing level will be quite high, so the
main concern will be damaging wet downbursts. The convective
activity should diminish fairly quickly with the loss of daytime
heating, but may linger into the warmer more unstable Piedmont
areas until closer to midnight.

Given the high PWATS and some potential for brief training of
cells along the boundary given the flow aloft being parallel to
the boundary, locally heavy rainfall will once again be a concern.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 330 PM EDT Friday...

The upper level pattern will feature a ridge through the mid section of
the country with a trof pulling out of the northeastern us, allowing
for building heights aloft through the first part of next week. The
slow moving frontal boundary will gradually push just southeast of the
region before washing out, allowing for decreasing precipitation
chances Saturday night. high pressure will then build in from the upper
midwest, ultimately establishing a transient wedge down the eastern
seaboard. So after a brief break, deep and moist east/southeast flow
will become reestablished and bring wet upslope conditions especially
along the southern portion of the Blue Ridge with high temperatures
trending to below normal levels.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...

Broad riding will continue aloft while high pressure at the surface
takes up residence off the coast. This will allow for a resumption of
the warm and humid pattern that has been in place for much of the
summer. High temperatures will trend up toward seasonal normals and our
chances for afternoon showers/storms/downpours will be increasing
through the end of the week as a weak and diffuse frontal boundary
approaches from the northwest.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 215 PM EDT Friday...

Moisture laden airmass will contribute to numerous showers and
embedded thunderstorms throughout the central appalachians through
sunset today. Loss of daytime heating will then allow activity to
diminish. Until then expect periods of heavy rain with temporary
VSBY restrictions of 1SM associated with +TSRA. Cigs will also
bounce up and down with areas of MVFR and ocnl IFR. Even after the
showers weaken with loss of daytime heating, areas of low cigs and
vsbys will persist due to stratus and fog.

Extended aviation discussion...

A warm and unstable air mass is expected on Saturday as a cold
front approaches from the northwest. Showers and thunderstorms
will become more probable again by Saturday afternoon - along with
typical flight restrictions down into at least the MVFR range in/near
some of the stronger storms.

There remains a question as to how far south the cold front will
advance through our region, and how much dry air can infiltrate
in its wake as higher pressure builds in from the north. Given
recent history, the forecast will reflect a front that either
does not make it through Virginia, or stalls in northern North
Carolina. Therefore, anticipate better chances of showers/storms
and sub-VFR flight conditions to persist across at least the
southern portions of the area into Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, Aug 5, 3:47 PM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI AUG 5 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-061000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
347 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY DOWNPOURS IN SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME
LOCALIZED FLOODING INTO THIS EVENING. OTHERWISE THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND IN
ADVANCE OF A COLD FRONT SATURDAY AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

FOR THE REMAINDER OF THE PERIOD SUNDAY THROUGH THURSDAY...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:14 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT FRI AUG 5 2016

VAZ011-WVZ044-051900-
GILES-MONROE-
214 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GILES AND CENTRAL MONROE COUNTIES...

AT 213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RED SULPHUR
SPRING...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNION...
WAYSIDE...
PICKAWAY...
INTERIOR...
AND ZENITH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3745 8042 3742 8048 3741 8082 3747 8083
      3757 8076 3767 8048
TIME...MOT...LOC 1813Z 255DEG 15KT 3748 8078

PW
Special weather statement, Aug 5, 2:19 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT FRI AUG 5 2016

VAZ012>014-051900-
WYTHE-MONTGOMERY-PULASKI-
219 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...SOUTHWESTERN MONTGOMERY AND EAST CENTRAL WYTHE COUNTIES AND
THE CITY OF RADFORD...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRAPER...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADFORD...
PULASKI...
DUBLIN...
ALLISONIA...
AND PRICES FORK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3711 8083 3728 8048 3700 8047 3700 8048
      3699 8050 3701 8052 3700 8052 3696 8057
      3688 8087
TIME...MOT...LOC 1819Z 240DEG 18KT 3700 8081

PW
Special weather statement, Aug 5, 3:09 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT FRI AUG 5 2016

VAZ014-022-052000-
MONTGOMERY-ROANOKE-
309 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE AND EAST CENTRAL MONTGOMERY COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAWSVILLE...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAWSVILLE...
BENT MOUNTAIN...
GLENVAR...
ELLISTON-LAFAYETTE...
AND CROCKETT SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3730 8012 3716 8007 3716 8009 3715 8009
      3715 8011 3714 8011 3713 8012 3712 8012
      3711 8015 3711 8018 3710 8028 3721 8030
TIME...MOT...LOC 1909Z 249DEG 9KT 3716 8025

PW
Special weather statement, Aug 5, 3:42 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT FRI AUG 5 2016

NCZ001-002-019-052030-
WILKES-ASHE-ALLEGHANY-
342 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN WILKES...ALLEGHANY AND EASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAGONER...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
LAUREL SPRINGS...
TRAPHILL...
MC GRADY...
AND GLENDALE SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3627 8142 3652 8143 3657 8104 3656 8103
      3630 8097
TIME...MOT...LOC 1941Z 258DEG 16KT 3641 8135

PW
Special weather statement, Aug 5, 5:41 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI AUG 5 2016

WVZ042-052230-
MERCER-
541 PM EDT FRI AUG 5 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN MERCER
COUNTY WHERE TWO INCHES OF RAIN HAS ALREADY FALLEN...

AT 540 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
MATOAKA... MOVING SOUTHEAST AT 15 MPH. UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN...AND ADDITIONAL RAINFALL COULD LEAD TO MINOR
FLOODING.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
MATOAKA...
MONTCALM...
AND CERES.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3742 8131 3741 8129 3742 8128 3744 8129
      3744 8130 3746 8129 3734 8100 3728 8111
      3726 8118 3737 8135
TIME...MOT...LOC 2140Z 298DEG 13KT 3740 8129

PW
Special weather statement, Aug 5, 7:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI AUG 5 2016

VAZ014-017-022-033-060000-
MONTGOMERY-FLOYD-ROANOKE-FRANKLIN-
709 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PILOT...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
SHAWSVILLE...
AND PILOT.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3701 8045 3725 8044 3726 8005 3696 8000
TIME...MOT...LOC 2308Z 270DEG 24KT 3709 8035

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:22 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville83 min
Aug 5, 2:19 PM EDTSpecial Weather StatementRNKPulaski, City of Radford41 min
Aug 5, 2:37 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Aug 5, 3:09 PM EDTSpecial Weather StatementRNKRoanoke51 min
Aug 5, 3:18 PM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke3 hr
Aug 5, 6:05 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville115 min
Aug 5, 7:16 PM EDTSpecial Weather StatementRNKHalifax59 min
Aug 5, 3:42 PM EDTSpecial Weather StatementRNKAlleghany48 min
Aug 5, 2:14 PM EDTSpecial Weather StatementRNKMonroe46 min
Aug 5, 5:41 PM EDTSpecial Weather StatementRNKMercer49 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.